MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM; INTRAOCULAR LENS
Model Number ACU0T0
Medical Device Problem Code Failure to Eject (4010)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/13/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A product was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A non-healthcare professional reported that during an intraocular lens (iol) implant procedure, the lens was stuck upon insertion.The surgery completed with replacement lens during initial procedure.There was no patient impact.
 
Additional Manufacturer Narrative
Corrected information provided in d.10.Additional information provided in h.3., h.6.And h.11.The device with the lens was returned loose in the carton.The plunger lock and lens stop have been removed.The plunger was oriented correctly.Inadequate viscoelastic was dried in the device.The plunger has been retracted.The lens was crushed into pieces on top, beside of, and in front of the plunger.The nozzle tip has extensive damage.An aneurysm was observed on the bottom right, which started in the wound guard area.The tip also has a large tear on the bottom right.Heavy stress was observed on the top.The nozzle was removed and cleaned for further evaluation.The lens was removed during cleaning.Top coat dye stain testing was conducted withe acceptable results for the presence of top coat.A small area of coating was missing at the damaged area of the tip.Product history records were reviewed and the documentation indicated the product met release criteria.A non-qualified viscoelastic was indicated.The root cause of the reported complaint maybe related to a failure to follow the (instructions for use) ifu.Inadequate viscoelastic was observed in the device.The ifu instructs: fully insert the ovd (ophthalmic viscoelastic device) cannula, perpendicular to the device, through the viscoelastic port, located in the lens stop portion of the device.Fill the device until ovd can be observed flowing to the fill-to line on the nozzle tip.This will require approximately 0.2 ml of ovd.Only use an company ovd qualified for use with the company pre-loaded delivery system that has been allowed to come to the operating room temperature.If inadequate viscoelastic is placed in the device this will cause inadequate coverage of the lens fold path which may cause the lens to advance incorrectly or become stuck in the device.An aneurysm was observed on the bottom right, which started in the wound guard area.The tip also has a large tear on the bottom right.Heavy stress was observed on the top.This type of damage is typically progressive and worsens as the lens is advanced.The damage on the top of the nozzle started in the thick wall cone area.Unusually high internal forces would be needed to create damage in this area.The two distinct areas of damage would indicate a progressive change that occurred as the lens was advanced.Damage in the thick cone wall section has been associated with the use of cold viscoelastic.The ifu instructs to use viscoelastic, which has been allowed to come to the operating room temperature.This type of damage typically occurs if the lens is not positioned correctly for advancement; if there is a lack of viscoelastic between the lens and the nozzle lumen; if the lens is advanced too rapidly or if the plunger is not positioned correctly at the trailing optic edge.If the plunger is not positioned at the trailing optic edge it can allow the lens to fold around the plunger tip making it too large to correctly advance through the narrow tip of the nozzle, which could cause damage to the tip or the lens.In addition, a non-qualified viscoelastic was used in the device.The ifu instructs: during device preparation and implantation of the company iol with the company preloaded delivery system, an company qualified ophthalmic viscoelastic device (ovd) should be used.The use of an unqualified ovd may cause damage to the lens and potential complications during the device preparation and implantation steps.Lens may become stuck in the device: if inadequate viscoelastic is placed in the device this will cause inadequate coverage of the lens fold path which may cause the lens to become ¿stuck¿ in the device.If the operating room temperature is too high (> 23 degree c / 73 degree f) lens folding consistency is negatively affected, the lens is more adherent and this may inhibit lens advancement.Any of the above listed causes alone, or in combination, may create the reported event.Top coat dye stain testing was conducted withe acceptable results for the presence of top coat.A small area of coating was missing at the damaged area of the tip.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key20480516
Report Number1119421-2024-02032
Device Sequence Number8091386
Product Code HQL
UDI-Device Identifier00380652395076
UDI-Public(01)00380652395076(17)260828(11)230830(10)15709955
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2026
Device Model NumberACU0T0
Device Lot Number15709955
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/19/2024
Supplement Date Received by Manufacturer11/05/2024
Initial Report FDA Received Date10/18/2024
Supplement Report FDA Received Date12/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/30/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NUVISC PRO , LOT - 506007
Patient SexUnknown